Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 39, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 3, 2014, 3:01 PM EDT for Clarion County, Venango County, Pennsylvania. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2014, 3:01 PM EDT (19:01 UTC)
- Expired
- Jun 3, 2014, 3:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Clarion County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 3:02 PM EDT | TSTM WND DMG | 1 Wnw Brandon, PA | WIND BROUGHT DOWN TREE LIMBS ALONG ROUTE 8 |
| Jun 3, 3:02 PM EDT | HAIL 0.75 | 1 Wnw Brandon, PA | |
| Jun 3, 3:16 PM EDT | TSTM WND DMG | 1 Se Cranberry, PA | TREES DOWN |
| Jun 3, 3:20 PM EDT | TSTM WND DMG | 1 N Barrs Corners, PA | TREES DOWN |
| Jun 3, 3:22 PM EDT | HAIL 0.75 | Cranberry, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
566 WUUS51 KPBZ 031901 SVRPBZ PAC031-121-031945- /O.NEW.KPBZ.SV.W.0039.140603T1901Z-140603T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 301 PM EDT TUE JUN 3 2014 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA... SOUTHERN VENANGO COUNTY IN NORTHWEST PENNSYLVANIA... * UNTIL 345 PM EDT * AT 300 PM EDT...A SEVERE THUNDERSTORM WAS 8 MILES SOUTHWEST OF SENECA...OR NEAR KENNERDELL...MOVING EAST AT 30 MPH. HAZARD...60 MPH GUSTS AND QUARTER-SIZE HAIL. SOURCE...RADAR. IMPACT...TREE DAMAGE. PLANT DAMAGE. * LOCATIONS IMPACTED INCLUDE... SENECA... VAN... KNOX... FRYBURG... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM ALSO IS PRODUCING FREQUENT LIGHTNING. STAY INSIDE AND AVOID USE OF ELECTRICAL APPLIANCES. PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 4135 7934 4113 7946 4131 7991 4139 7986 TIME...MOT...LOC 1902Z 288DEG 24KT 4133 7984 $$
2 follow-up statements
908 WWUS51 KPBZ 031918 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 318 PM EDT TUE JUN 3 2014 PAC031-121-031945- /O.CON.KPBZ.SV.W.0039.000000T0000Z-140603T1945Z/ CLARION PA-VENANGO PA- 318 PM EDT TUE JUN 3 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR VENANGO AND CLARION COUNTIES... AT 316 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR VAN...MOVING EAST AT 30 MPH. HAZARD...60 MPH GUSTS AND QUARTER-SIZE HAIL. SOURCE...RADAR. IMPACT...TREE DAMAGE. PLANT DAMAGE. * LOCATIONS IMPACTED INCLUDE... VAN... KNOX... FRYBURG... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM ALSO IS PRODUCING TORRENTIAL RAIN. POOR DRAINAGE AREAS MAY FLOOD QUICKLY. PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4129 7976 4135 7970 4135 7934 4113 7946 TIME...MOT...LOC 1918Z 288DEG 24KT 4130 7970 $$ KRAMAR
878 WWUS51 KPBZ 031948 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 348 PM EDT TUE JUN 3 2014 PAC031-121-031958- /O.EXP.KPBZ.SV.W.0039.000000T0000Z-140603T1945Z/ CLARION PA-VENANGO PA- 348 PM EDT TUE JUN 3 2014 ...THE SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR VENANGO AND CLARION COUNTIES... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4129 7976 4135 7970 4135 7934 4113 7946 TIME...MOT...LOC 1918Z 288DEG 24KT 4130 7970 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:59 PM EDT, 2 minutes earlier.
Area forecast discussion, Jun 3, 2:59 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 259 PM EDT TUE JUN 3 2014 .SYNOPSIS... SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY UNTIL A COLD FRONT CROSSES. A FEW STORMS COULD BE STRONG AND PRODUCE BRIEF HEAVY RAINFALL WEDNESDAY EVENING. HIGH PRESSURE BUILDS IN FRIDAY AND SATURDAY WITH SEASONAL TEMPERATURES. && .NEAR TERM /THROUGH WEDNESDAY/... SCATTERED SHOWERS AND THUNDERSTORMS BECOMING MORE PREVALENT ON THE LATEST RADAR SCANS AS THE MID-LEVEL CU FIELD BECOMES MORE AGITATED WITH THE MIDDAY HEAT. WARM AND MOIST CONDITIONS PERSIST IN OUR AREA TODAY AS THE FRONT...AND ASSOCIATED DRIER AIR LAG BACK ACROSS NWRN OHIO. RAP BUFR SOUNDINGS INDICATE UNSTABLE LOW LEVEL LAPSE RATES THAT SHOULD CONTINUE TO DESTABILIZE AS THE AFTERNOON CARRIES ON. VERTICAL WIND SHEAR WILL TOP OUT AROUND 30-40KTS...WHICH SHOULD SUPPORT SOME DEEPER UPDRAFTS. ULTIMATELY STORM INTENSITY THIS AFTERNOON WILL BE LIMITED BY VERTICAL MOISTURE AVAILABILITY. 12Z RAOB INDICATED DEEP MOISTURE THROUGH H4...BUT BEHIND THE PRE- FRONTAL TROF THAT RUSHED THROUGH THIS MORNING...MOISTURE HAS ERODED DOWN TOPPING OUT NEAR THE H8 LEVEL. WITH THE DRIER AIR AT THE MID AND UPPER LEVELS...THUNDERSTORMS THAT DO DEVELOP COULD HAVE SOME STRONG AND GUSTY WINDS ASSOCIATED. THE COLD FRONT CROSSES THE AREA LATE TONIGHT BUT STALLS OUT JUST TO OUR SOUTH. THIS SHOULD ACT AS A FOCUS AND TRACK FOR ANY REMNANT MCS SYSTEM THAT DEVELOPS OVER THE THE PLAINS TONIGHT AND TOMORROW. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... STILL A FAIR AMOUNT OF UNCERTAINTY WITH RESPECT TO POTENTIAL MCS THAT WILL TRAVERSE THE OHIO VALLEY WED EVENING. 12Z NCEP CHAIN AND ENSEMBLES HAVE YIELDED BETTER CLUSTERING. ECMWF IS THE NORTHERN OUTLIER WITH SYSTEM REACHING THE MASON DIXON LINE...WHILE GFS/NAM AGREE ON TRACK OVER SE OHIO INTO CENTRAL WV...HOWEVER TIMING BETWEEN THEM IS OFF BY APPROXIMATELY SIX HOURS. CONTINUE TO STRESS HIGHEST PROBABILITY OF RAIN S OF I-70 WED NGT...DID NOT MAKE MANY CHANGES GIVEN BELOW AVERAGE CONFIDENCE IN THE FORECAST. H2 AGEOSTROPHIC DIVERGENCE IS OFF THE CHARTS FROM MOST OPERATIONAL MODELS WHICH TRACKS RIGHT ACROSS THE HEART OF THE FORECAST AREA. SHEAR IS NOT A PROBLEM WITH THE CURVED HODOGRAPH PROFILE...HOWEVER ALL THERMODYNAMIC PARAMETERS ARE VERY WEAK. IF THE SYSTEM TRACKS LIKE THE ECMWF PORTRAYS...THREAT OF SEVERE WINDS AND HEAVY RAIN IS ABOVE AVERAGE...OTHERWISE LOOK FOR A PERIOD OF RAIN OF MODERATE INTENSITY DURING THE EVENING HOURS WITH ANYTHING SEVERE TO OUR SOUTH. THE SYSTEM IS PROGRESSIVE...SO FLASH FLOOD THREAT REMAINS LOWS. AFTER THE SYSTEM CLEARS WHICH WILL BE BEFORE DAWN THURSDAY....WRAP AROUND SHOWERS IN WAKE OF THE SYSTEM WILL DEVELOP DUE TO THE POCKET OF COLD AIR ALOFT CROSSING THE GREAT LAKES. BY THURSDAY EVENING...MID LVL CIRCULATION WILL BE OFF TO OUR EAST SO THINGS WILL DRY OUT AND THE SKY WILL CLEAR. BENIGN WEATHER THURSDAY NIGHT THROUGH FRIDAY NIGHT AS HIGH PRESSURE BUILDS OVER THE MID ATLANTIC. AFTER A COOL THURSDAY /UPPER 60S TO LOWER 70S/ DUE TO CLOUDS AND SHOWERS...LOOK FOR TEMPS TO RETURN INTO THE 70S COME FRIDAY. && .LONG TERM /SATURDAY THROUGH TUESDAY/... BLDG HIGH PRES THRU SAT WL BRING DRY WEA. GENL ZONAL FLOW IS PROGGED TO DVLP LT IN THE WKEND INTO ERLY NXT WK AS SVRL SHRTWVS CROSS THE GT LKS AND OH VLY RGN RTNG THE CHC FOR SHWRS AND TSTMS. TEMPS SHOULD AVG NR OR SVRL DEG ABV SEASONAL LVLS THRU THE PD. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... TERMINALS SLOW TO COME UP FROM MVFR THIS MORNING IN THE WAKE OF THE PRE-FRONTAL TROF. MOST LOCATIONS SHOULD CONTINUE TO HOVER JUST ABOVE VFR CIG THRESHOLD. THE COLDFRONT APPROACHES THIS EVENING FROM W TO E WITH A BROKEN LINE OF TSTMS EXPECTED. WITH UNCERTAINTY IN TIMING AND COVERAGE OF THE TSTMS...OPTED FOR A VCTS MENTION IN THE TAFS ATTM. VFR WL RTN AFT FROPA. .OUTLOOK.../WEDNESDAY THROUGH SUNDAY/... IFR WEATHER /MAINLY VIS RESTRICTIONS / IS LIKELY WEDNESDAY EVENING INTO THURSDAY WITH SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 3, 3:21 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 321 AM EDT TUE JUN 3 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-040730- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 321 AM EDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND EVENING. ALL SEVERE TYPES ARE POSSIBLE...BUT THE PRIMARY THREATS ARE EXPECTED TO COME FROM DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
In the hours before
Special weather statement, Jun 3, 2:16 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT TUE JUN 3 2014
PAZ007>009-015-031915-
CLARION PA-FOREST PA-MERCER PA-VENANGO PA-
216 PM EDT TUE JUN 3 2014
...STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHEASTERN MERCER...
NORTH CENTRAL CLARION...NORTHERN VENANGO AND WESTERN FOREST
COUNTIES...
AT 213 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
NORTH OF COOPERSTOWN TO 8 MILES SOUTHEAST OF MEADVILLE...MOVING EAST
AT 30 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
COOPERSTOWN... PLEASANTVILLE...
OIL CREEK STATE PARK... OIL CITY...
SENECA... WEST HICKORY... TIONESTA...
KELLETTVILLE... FRYBURG...
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE
ISSUED.
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4137 7938 4130 7950 4149 8004 4153 7995
4163 7982 4163 7916Special weather statement, Jun 3, 2:39 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT TUE JUN 3 2014
PAZ007-008-015-031930-
CLARION PA-MERCER PA-VENANGO PA-
239 PM EDT TUE JUN 3 2014
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL VENANGO...EAST CENTRAL
MERCER AND WEST CENTRAL CLARION COUNTIES...
AT 237 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF STONEBORO...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
STONEBORO... POLK... SUGARCREEK...
FRANKLIN... KENNERDELL... SENECA...
VAN... KNOX...
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE
ISSUED.
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4143 7961 4129 7950 4121 7955 4130 8013
4144 8009The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:16 PM EDT | Special Weather Statement | PBZ | Venango | 59 min |
| Jun 3, 2:39 PM EDT | Special Weather Statement | PBZ | Venango | 51 min |
| Jun 3, 3:15 PM EDT | Special Weather Statement | PBZ | Lawrence | 45 min |
| Jun 3, 3:49 PM EDT | Special Weather Statement | PBZ | Clarion, Jefferson | 26 min |
| Jun 3, 4:32 PM EDT | Special Weather Statement | PBZ | Jefferson | 43 min |
| Jun 3, 5:17 PM EDT | Special Weather Statement | PBZ | Allegheny | 28 min |
| Jun 3, 5:22 PM EDT | Special Weather Statement | PBZ | Fayette | 23 min |
| Jun 3, 5:44 PM EDT | Special Weather Statement | PBZ | Allegheny | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.